Delayed life-threatening reaction to anthrax vaccine.

J Toxicol Clin Toxicol 2001;39(1):81-4

Swanson-Biearman B, Krenzelok EP.

Pittsburgh Poison Center, Children's Hospital of
Pittsburgh, Pennsylvania 15213, USA.

BACKGROUND: Anthrax is an acute infectious disease
caused by the spore-forming bacterium Bacillus
anthracis. Due to the current world threat of
unpredictable biological terrorism, the Department of
Defense has mandated the systematic vaccination of all
US military personnel against this warfare agent. Many
may experience al mild flu-like illness and soreness
at the injection site, but systemic reactions are
rare. CASE REPORT: We report a delayed and potentially
serious life-threatening adverse reaction to anthrax
vaccine. A previously healthy 34-year-old male was
transported to the emergency department with dyspnea,
diaphoresis, pallor, and urticarial wheals on his
face, arms, and torso after the administration of the
third dose of anthrax vaccine. All symptoms  resolved
after pharmacological intervention and the patient was
discharged. Pharmaco-epidemiological data indicate
that 30% of anthrax vaccine recipients experience mild
local reactions. With large numbers of military
personnel being vaccinated, emergency physicians may
encounter more vaccine-related adverse reactions.